Florida, 2008

Hail and Damaging Winds in Florida, June 18, 2008

June 18, 2008 · NWS JAX · 16 events in 7 counties and zones

An upper level trough and weak cold front over southeast Georgia triggered scattered afternoon and evening storms over northeast Florida near sea breezes and outflows where deep moisture resided.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

An upper level trough and weak cold front over southeast Georgia triggered scattered afternoon and evening storms over northeast Florida near sea breezes and outflows where deep moisture resided.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 18, 8:40 AM EST, 3 hours 45 minutes earlier.

Area forecast discussion, Jun 18, 8:40 AM EST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
940 AM EDT WED JUN 18 2008

.UPDATE...THE FRONT STRETCHES FROM JUST SOUTH OF BRUNSWICK TO SE
OF PANAMA CITY. TEMPS CHANGE LITTLE BEHIND THE FRONT BUT DEWPOINTS
ARE FALLING INTO THE 60S AND LATEST OBS AT ALMA AND DOUGLAS GA
REPORT DWPT OF 59. DRIER AIR IS PUSHING S OF GA/FL BORDER BUT
DWPTS IN THE 70S CONTINUE OVER THE SRN TIER WHERE NUMEROUS SHOWERS
AND TSTMS ARE ADVANCING EASTWARD FROM THE GULF. A LINE OF STORMS
EXTEND WELL INTO THE GULF AND EXPECT A CONTINUOUS STREAM OF
CONVECTION OVER THE SRN TIER TODAY AS THE FRONT SAGS SLOWLY SOUTH.
THERE WILL BE A SHARP DEMARCATION IN POP DISTRIBUTION WITH ZILCH
OVER SE GA DUE TO THE MUCH DRIER AIR MASS AND SCT STORMS SOUTH OF
I-10 BECOMING NUMEROUS OVER MARION COUNTY. BY AFTERNOON BUOYANCY
WILL INCREASE WITH SFC HEATING AND COOL TEMPS ALOFT (-9C AT 500
MB)...AND A FEW STORMS COULD BECOME SEVERE ESPECIALLY WHEN THEY
COLLIDE WITH THE EAST COAST SEA BREEZE. THE AREA WHERE POTENTIALLY
STRONGER STORMS WILL OCCUR IS SE OF ST. AUGUSTINE TO PALATKA AND
OCALA.

&&

.AVIATION...VFR IS EXPECTED TO PREVAIL. VCTS IS ALL THATS NEEDED
FOR JAX AND CRG...AND WILL KEEP TEMPO FOR TSRA AT GNV. NO MENTION
OF TS NEEDED FOR SSI.

&&

.MARINE...WINDS ARE WEST ARND 15 KNOTS AT BUOY 41012...NW 15 KT
AT GRAYS REEF AND 10-15 KNOTS CLOSER TO SHORE. WINDS WILL SHIFT TO
NE TO E TODAY AS THE FRONT DRIFTS SOUTH.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  92  60  93  63 /  10   0  10  10
SSI  88  71  89  72 /  10  10  10  10
JAX  92  68  92  69 /  20  10  10  10
SGJ  89  71  88  71 /  30  20  10  10
GNV  91  66  92  66 /  40  20  20  10
OCF  91  69  93  67 /  50  20  20  10

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...FIRE WEATHER WATCH FROM THURSDAY AFTERNOON THROUGH THURSDAY
     EVENING FOR BAKER-COLUMBIA-HAMILTON-SUWANNEE-UNION.

GA...NONE.
AM...NONE.
&&

TRABERT/HESS/KERNS
Hazardous weather outlook, Jun 18, 3:15 AM EST, 9 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
415 AM EDT WED JUN 18 2008

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-191000-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
415 AM EDT WED JUN 18 2008

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

...ISOLATED SEVERE STORMS POSSIBLE THIS AFTERNOON ACROSS
NORTHEAST FLORIDA...

AN APPROACHING COLD FRONT AND UPPER DISTURBANCE WILL PRODUCE
SCATTERED THUNDERSTORMS ACROSS NORTHEAST FLORIDA THIS AFTERNOON.
MOST OF THE STORMS ARE EXPECTED TO BE SOUTH OF INTERSTATE 10
AND ALONG THE COAST JUST SOUTH OF JACKSONVILLE. SOME OF THE
STORMS MAY PRODUCE STRONG AND POSSIBLY DAMAGING WINDS AS WELL
AS HAIL. FREQUENT DANGEROUS CLOUD TO GROUND LIGHTNING WILL BE
ANOTHER CONCERN. THE STORMS MAY LINGER INTO A PART OF THE
EVENING BUT ARE EXPECTED TO COME TO AN END AS THE FRONT PUSHES
THROUGH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

ANOTHER FRONT WILL APPROACH THE AREA BY THE WEEKEND WITH INCREASING
CHANCES OF SHOWERS AND STORMS. SOME STORMS MAY BE STRONG WITH
FREQUENT LIGHTNING...STRONG WINDS...AND HAIL THE MAIN CONCERNS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

PP

In the hours before

Special weather statement, Jun 18, 11:17 AM EST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1217 PM EDT WED JUN 18 2008

FLZ037-038-181645-
FLAGLER-PUTNAM-
1217 PM EDT WED JUN 18 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR SOUTHEASTERN
PUTNAM AND WESTERN FLAGLER COUNTIES FOR STRONG WINDS AND EXCESSIVE
LIGHTNING VALID UNTIL 1245 PM EDT...

AT 1217 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS CENTERED 3 MILES SOUTHWEST OF LAKE COMO...OR 3
MILES SOUTH OF POMONA PARK...MOVING EAST AT 16 MPH. THESE STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND WELAKA...POMONA PARK...
GEORGETOWN...LAKE COMO...CRESCENT CITY AND ANDALUSIA THROUGH 1245 PM
EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55
MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL
WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF
LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

HESS
Special weather statement, Jun 18, 11:20 AM EST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1220 PM EDT WED JUN 18 2008

FLZ036-037-040-181645-
ALACHUA-MARION-PUTNAM-
1220 PM EDT WED JUN 18 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR SOUTHEASTERN
ALACHUA...NORTHERN MARION AND WESTERN PUTNAM COUNTIES FOR STRONG
WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 1245 PM EDT...

AT 1220 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 4 MILES
WEST OF JOHNSON TO 5 MILES SOUTHWEST OF ORANGE SPRINGS...MOVING EAST
AT 15 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
LOCHLOOSA...ORANGE SPRINGS...JOHNSON...MANNVILLE...INTERLACHEN...
HOLLISTER AND HOG VALLEY THROUGH 1245 PM EDT. EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

HESS
Special weather statement, Jun 18, 11:36 AM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1236 PM EDT WED JUN 18 2008

FLZ036-037-040-181700-
ALACHUA-MARION-PUTNAM-
1236 PM EDT WED JUN 18 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR SOUTHEASTERN
ALACHUA...NORTHERN MARION AND SOUTHERN PUTNAM COUNTIES FOR STRONG
WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 100 PM EDT...

AT 1236 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS CENTERED OVER JOHNSON...OR 4 MILES SOUTHWEST OF
INTERLACHEN...MOVING EAST AT 21 MPH. THESE STRONG THUNDERSTORMS WILL
ALSO AFFECT AREAS AROUND ORANGE SPRINGS...JOHNSON...GROVE PARK...
INTERLACHEN...HOG VALLEY...MANNVILLE...HOLLISTER...WELAKA...SATSUMA
AND SAN MATEO THROUGH 100 PM EDT. HAIL UP TO ONE HALF INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY
RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING
OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

HESS
Special weather statement, Jun 18, 11:59 AM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1259 PM EDT WED JUN 18 2008

FLZ037-038-040-181730-
FLAGLER-MARION-PUTNAM-
1259 PM EDT WED JUN 18 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHEASTERN
MARION...CENTRAL PUTNAM AND NORTHERN FLAGLER COUNTIES FOR STRONG
WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 130 PM EDT...

AT 1259 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM HOLLISTER
TO 2 MILES SOUTHWEST OF ANDALUSIA...MOVING EAST AT 18 MPH. THESE
STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND WELAKA...POMONA
PARK...MANNVILLE...LAKE COMO...INTERLACHEN...HOLLISTER...CRESCENT
CITY...SATSUMA...ANDALUSIA AND SAN MATEO THROUGH 130 PM EDT. HAIL UP
TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING
AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON
ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS. IF FURTHER
INTENSIFICATION OCCURS A WARNING MAY BE REQUIRED.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

HESS
Special weather statement, Jun 18, 12:02 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
102 PM EDT WED JUN 18 2008

FLZ040-181730-
MARION-
102 PM EDT WED JUN 18 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR SOUTHWESTERN
MARION COUNTY FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL
130 PM EDT...

AT 102 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 8 MILES WEST OF RAINBOW LAKES ESTATES...MOVING
EAST AT 20 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS
AROUND RAINBOW LAKES ESTATES AND DUNNELLON THROUGH 130 PM EDT.
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

HESS
Special weather statement, Jun 18, 12:20 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
120 PM EDT WED JUN 18 2008

FLZ040-181745-
MARION-
120 PM EDT WED JUN 18 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR SOUTHWESTERN
MARION COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING
VALID UNTIL 145 PM EDT...

AT 120 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 4 MILES NORTHWEST OF DUNNELLON...OR 6 MILES
SOUTHWEST OF RAINBOW LAKES ESTATES...MOVING SOUTHEAST AT 15 MPH.
THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND RAINBOW
LAKES ESTATES AND DUNNELLON THROUGH 145 PM EDT. HAIL UP TO ONE HALF
INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND
MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

HESS

The radar

The Jacksonville radar (KJAX), 110 km away, was scanning. The volume nearest the first event began at 17:24 UTC.

Open the radar archive at this moment

Event by event

8 hail, 8 thunderstorm wind. Local standard time, as filed.

Hail, Putnam

When
June 18, 12:25 PM EST
Where
Putnam County, 0.6 mi E of Pomona Park
Measured
0.75 in hail
Reported by
Public
Coordinates
29.500, -81.590

Thunderstorm Wind, Putnam

When
June 18, 12:30 PM EST
Where
Putnam County, 1.2 mi E of Palatka Kay Arkin Ar
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
29.650, -81.660

Trees were fallen on homes in the Silverlake area at 211 West Main Street, 155 Roddy Avenue and at 105 Cannon Court.

Thunderstorm Wind, Putnam

When
June 18, 12:30 PM EST
Where
Putnam County, 1.2 mi E of Palatka Kay Arkin Ar
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
29.650, -81.660

Structural damage to homes occurred from trees that were blown down on Francis Church Road and Confederate Point Road.

Thunderstorm Wind, Putnam

When
June 18, 12:35 PM EST
Where
Putnam County, 1.2 mi E of Palatka Kay Arkin Ar
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
29.650, -81.660

A spotter reported trees down on roads and power lines along Highway 20 and Magnolia Road.

Thunderstorm Wind, Flagler

When
June 18, 1:00 PM EST
Where
Flagler County, Marineland
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
29.660, -81.210

Marineland reported a large tent was destroyed and rooftop air conditioners were also damaged in the storm.

Hail, Suwannee

When
June 18, 2:25 PM EST
Where
Suwannee County, 0.91 mi SW of Live Oak
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
30.290, -82.990

Nickel size hail was reported at County Road 349 and State Road 51 in Live Oak.

Hail, Columbia

When
June 18, 2:40 PM EST
Where
Columbia County, 0.91 mi NW of Lake City
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
30.190, -82.640

Penny size hail was reported in Lake City along U.S. Highway 90.

Hail, Columbia

When
June 18, 2:45 PM EST
Where
Columbia County, 0.91 mi NW of Lake City
Measured
1.75 in hail
Reported by
Public
Coordinates
30.190, -82.640

Golf ball size hail was reported in Lake City along U.S. Highway 90.

Thunderstorm Wind, Duval

When
June 18, 3:10 PM EST
Where
Duval County, 3.16 mi SE of Hogan
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
30.250, -81.540

A spotter reported a tree blown down along Southside Blvd. south of J. Turner Blvd.

Hail, Duval

When
June 18, 3:25 PM EST
Where
Duval County, 0.69 mi N of Skinners
Measured
0.88 in hail
Reported by
Public
Coordinates
30.280, -81.600

Nickel size hail was reported on Gate Parkway at Burntmill Road.

Hail, Duval

When
June 18, 3:35 PM EST
Where
Duval County, 0.69 mi N of Skinners
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
30.280, -81.600

Penny size hail was reported.

Thunderstorm Wind, Bradford

When
June 18, 3:35 PM EST
Where
Bradford County, 2.83 mi NNW of Lake Sampson
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
29.960, -82.180

Trees were blown down near Highway 225 and State Road 100 about 5 miles west of Starke.

Hail, Duval

When
June 18, 3:45 PM EST
Where
Duval County, 3.16 mi NE of Sunbeam
Measured
1 in hail
Reported by
Public
Coordinates
30.230, -81.540

Quarter size hail was reported at the intersection of Interstate 295 and 9A.

Thunderstorm Wind, St. Johns

When
June 18, 4:15 PM EST
Where
St. Johns County, 0.6 mi E of Usinas Beach
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
29.950, -81.310

Numerous trees were blown down near the North Beach RV Campground.

Hail, St. Johns

When
June 18, 4:30 PM EST
Where
St. Johns County, 0.91 mi SE of Sampson
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
30.010, -81.390

Penny size hail was reported near the World Golf Village.

Thunderstorm Wind, Putnam

When
June 18, 4:40 PM EST
Where
Putnam County, 1.2 mi E of Putnam Hall
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
29.730, -81.950

Power lines were blown down between Florahome and Putnam Hall. Pea size hail was also reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2008Every state in 2008This day in weather historyWarnings in Florida, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 101385, 101387, 101403, 101386, 101384, 101391, 101378, 101379, 101383, 101380, 101381, 101405, 101382, 101390, 101389, 101388.